Alert archive / Arizona / Flash Flood Warnings in 2011

Flash Flood Warning 37, NWS Flagstaff, AZ

August 23, 2011Apache County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Aug 23, 2011, 3:55 PM MST for Apache County, Arizona. It was in force for 110 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2011, 3:55 PM MST (22:55 UTC)
Expired
Aug 23, 2011, 5:45 PM MST
In force
110 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Apache County, AZ

The radar

The Flagstaff radar (KFSX), 213 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 10.9 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2011-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 445 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2011-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
445 J/kg
Mixed-layer CIN
-98 J/kg
Mixed-layer LCL
2482 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

291 
WGUS55 KFGZ 232255
FFWFGZ
AZC001-240045-
/O.NEW.KFGZ.FF.W.0037.110823T2255Z-110824T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
355 PM MST TUE AUG 23 2011

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EXTREME SOUTHEASTERN APACHE COUNTY IN NORTHEAST ARIZONA...

* UNTIL 545 PM MST

* AT 348 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA.

* THE HEAVIEST RAIN HAS FALLEN FROM MILE MARKER 430 ALONG HIGHWAY    
  180 EAST TO THE NEW MEXICO BORDER. FLOODING WILL AFFECT THE SAN    
  FRANCISCO RIVER EAST TO THE BORDER AS WELL AS LITTLE CREEK WHERE   
  IT FLOWS INTO THE SAN FRANCISCO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS WARNING ALSO INCLUDES THE FOLLOWING STREAMS AND 
DRAINAGES...PACE CREEK...STONE CREEK.

LIFE-THREATENING FLOODING OF CREEKS...ROADS...AND NORMALLY DRY WASHES
IS LIKELY. THE HEAVY RAINS WILL LIKELY TRIGGER ROCKSLIDES...
MUDSLIDES...AND DEBRIS FLOWS IN STEEP TERRAIN...ESPECIALLY NEAR THE
BURN AREA.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 3381 10904 3382 10910 3385 10910 3385 10904

$$

MCS
2 follow-up statements
778 
WGUS75 KFGZ 232349
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
449 PM MST TUE AUG 23 2011

AZC001-240045-
/O.CON.KFGZ.FF.W.0037.000000T0000Z-110824T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
APACHE AZ-
449 PM MST TUE AUG 23 2011

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM MST FOR
EXTREME SOUTHEASTERN APACHE COUNTY...

AT 444 PM MST...RADAR INDICATED THE HEAVIEST RAIN HAS MOVED OUT OF 
THE WARNED AREA WITH LIGHT RAIN CONTINUING. ALTHOUGH ADDITIONAL 
RAINFALL AMOUNTS WILL REMAIN LIGHT...FLOOD IMPACTS FROM PREVIOUS 
HEAVY RAIN WILL CONTINUE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...
STONE CREEK AND SAN FRANCISCO RIVER.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 3381 10904 3382 10910 3385 10910 3385 10904

$$

MCS
380 
WGUS75 KFGZ 240039
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
539 PM MST TUE AUG 23 2011

AZC001-240046-
/O.EXP.KFGZ.FF.W.0037.000000T0000Z-110824T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
APACHE AZ-
539 PM MST TUE AUG 23 2011

...THE FLASH FLOOD WARNING WILL EXPIRE AT 545 PM MST FOR EXTREME
SOUTHEASTERN APACHE COUNTY...

HEAVY RAINFALL HAS ENDED OVER THE WARNED AREA AND NO FURTHER 
FLOODING IS EXPECTED AT THIS TIME. WATER LEVELS WILL CONTINUE TO 
RECEDE THROUGH THE EARLY EVENING.

LAT...LON 3381 10904 3382 10910 3385 10910 3385 10904

$$

MCS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 23, 3:30 PM MST, 25 minutes earlier.

Area forecast discussion, Aug 23, 3:30 PM MST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
330 PM MST TUE AUG 23 2011

.SYNOPSIS...DAYTIME TEMPERATURES WILL BE SEVERAL DEGREES ABOVE
NORMAL THROUGH WEDNESDAY...ESPECIALLY ACROSS AREAS BELOW 4000 FEET.
MOST OF NORTHERN ARIZONA WILL SEE ISOLATED AFTERNOON AND EVENIGN
THUNDERSTORMS THROUGH WEDNESDAY...WITH THE WHITE MOUNTAINS SEEING
SCATTERED COVERAGE. THUNDERSTORM CHANCES WILL SLOWLY INCREASE
STARTING THURSDAY ACROSS THE NORTHLAND.

&&

.DISCUSSION...
TODAYS HEAT WARNING FOR THE LOWER ELEVATIONS OF YAVAPAI AND NORTHERN
GILA COUNTY LOOKS LIKE A GOOD MOVE. WE WILL CONTINUE THE HEAT WATCH
VALID FOR THE SAME AREA WEDENSDAY...AND LET THE NEXT SHIFT REVIEW
TODAYS ACTUAL HIGHS TO SEE IF AN EXPANSION / UPGRADE IS NEEDED.

WIDELY SCATTERED CONVECTION IS ONGOING THIS AFTERNOON ACROSS AREAS
ABOVE 6500 FEET. MOST OF IT IS WEAK WITH LIGHT PRECIP AMOUNTS AND
GUSTY SURFACE WINDS. THE WHITE MOUNTAINS ARE SEEING BETTER COVERAGE
AND STORM INTENSITY. STORM COVERAGE SHOULD DECREASE AFTER SUNSET.

WE EXPECT A SIMILAR PATTERN OF THUNDERSTORMS COVERAGE TOMORROW AS
MID LEVEL STREAMLINES SHOW THE HIGH PRESSURE CENTER TO MOVE FROM
ARIZONA SLOWLY NORTHEASTWARD. MODELS SOUNDING ACROSS COCONINO AND
YAVAPAI COUNTIES ARE STILL VERY DRY IN THE BOUNDARY LAYER THOUGH AND
EXPECT MORE GUSTY WINDS AND LESS RAINFALL FROM STORMS IN WESTERN
ARIZONA.

THURSDAY THROUGH SATURDAY...MID LEVEL STREAMLINES BECOME SOUTH TO
SOUTHEAST ON THURSDAY AND CONTINUE AT THESE DIRECTIONS MORE OR LESS
THROUGH SATURDAY. WHILE SPEEDS ARE STILL AROUND 5-10 KNOTS...THE
DURATION OF FLOW SHOULD BRING INCREASING MIXING RATIOS BELOW 10000
FT TO THE ENTIRE AREA. WHILE POPS ARE UP ONLY A FEW POINTS...AREAS
WEST OF HIGHWAY 89A AND I-17 SHOULD HAVE A GREATER CHANCE OF SEEING
MEANINGFUL RAINFALL.

SUNDAY THROUGH TUESDAY...THERE ARE HINTS THAT DRIER MORE STABLE AIR
MAY WORK INTO WESTERN ARIZONA STARTING SUNDAY AND TRENDED POPS
DOWNWARD WEST OF A LINE FROM PAGE TO PRESCOTT...WITH NEAR CLIMO POPS
FOR THE MOGOLLWON RIM AND WHITE MOUNTAINS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...

EXCESSIVE HEAT WARNING TODAY FROM 10 AM MST TO 8 PM MST FOR
AZZ018-037 BELOW 4000 FEET.

EXCESSIVE HEAT WATCH WEDNESDAY FROM 10 AM MST TO 8 PM MST FOR
AZZ018-037 BELOW 4000 FEET.

&&

PUBLIC..................DL
AVIATION/FIRE WEATHER...TEC

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF.
Hazardous weather outlook, Aug 23, 8:36 AM MST, 7 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
836 AM MST TUE AUG 23 2011

AZZ004>018-037>040-240715-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
836 AM MST TUE AUG 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT

MAX TEMPERATURES WILL BE WELL ABOVE AVERAGE TODAY...AND AN
EXCESSIVE HEAT WARNING IS IN EFFECT FOR ELEVATION BELOW 4000 FEET
IN YAVAPAI AND NORTHERN GILA COUNTIES.

THE WHITE MOUNTAINS AREA SHOULD SEE SCATTERED THUNDERSTORMS...WITH
SOME STORMS PRODUCING BRIEF HEAVY RAIN AND SMALL HAIL. THE WALLOW
AND LOCUST BURN AREAS HAVE A MODERATE RISK OF FLOODING.
ELSEWHERE...ONLY ISOLATED STORMS ARE FORECAST...WITH STRONG
OUTFLOW WINDS AND LIGHTNING THE MAIN HAZARDS. THE SCHULTZ BURN
AREA HAS A LOW RISK DUE OF FLOODING TODAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ABOVE NORMAL TEMPERATURES AND BELOW NORMAL THUNDERSTORM ACTIVITY
WILL CONTINUE WEDNESDAY...AND AN EXCESSIVE HEAT WATCH IS IN
EFFECT FOR LOW ELEVATION PORTIONS OF YAVAPAI AND NORTHERN GILA
COUNTIES. THURSDAY THROUGH MONDAY...SOUTHERLY FLOW WILL SLOWLY
BRING INCREASING THUNDERSTORM ACTIVITY AND DECREASING TEMPERATURES
TO NORTHERN ARIZONA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

41

In the hours before

Special weather statement, Aug 23, 12:33 PM MST, 3 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1233 PM MST TUE AUG 23 2011

AZZ017-232015-
NAVAJO AZ-APACHE AZ-
1233 PM MST TUE AUG 23 2011

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHWESTERN APACHE COUNTY IN NORTHEAST ARIZONA
  EXTREME SOUTHEASTERN NAVAJO COUNTY IN NORTHEAST ARIZONA

UNTIL 115 PM MST

AT 1227 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 12 MILES SOUTHEAST OF PINETOP-LAKESIDE...MOVING
NORTH AT ABOUT 5 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE ADVISORY AREA AND STORMS APPROACH...TAKE SHELTER IN
A STURDY BUILDING.

&&

LAT...LON 3410 10987 3409 10974 3397 10978 3398 10988
TIME...MOT...LOC 1932Z 183DEG 5KT 3403 10982

MCS

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 2:39 AM MSTExcessive Heat WatchFGZGila, Yavapai24 hr
Aug 23, 2:39 AM MSTExcessive Heat WarningFGZGila, Yavapai17 hr
Aug 23, 12:33 PM MSTSpecial Weather StatementFGZ42 min

Nearby

Flash Flood Warnings in Arizona, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.